Mississippi, 2013

Damaging Winds in Mississippi, August 6, 2013

August 6, 2013 · NWS MEG · 3 events in 3 counties and zones

A mesoscale convective system moved across West Tennessee during the morning hours of August 6, 2013 producing an outflow boundary that moved into Northeast Mississippi during the afternoon. This boundary interacted with an increasingly unstable atmosphere to produce a few severe thunderstorms with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective system moved across West Tennessee during the morning hours of August 6, 2013 producing an outflow boundary that moved into Northeast Mississippi during the afternoon. This boundary interacted with an increasingly unstable atmosphere to produce a few severe thunderstorms with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 6, 11:44 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 6, 11:44 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1244 PM CDT TUE AUG 6 2013

.DISCUSSION...

UPDATED FOR 18Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 930 AM CDT TUE AUG 6 2013/

UPDATE...

UPDATE TO ADD FLASH FLOOD WATCH TO NORTHERN PORTIONS OF THE MID
SOUTH.

DISCUSSION...

CLUSTERS OF SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...INTO MUCH OF WEST
TENNESSEE. AS STATED IN THE EARLY MORNING DISCUSSION AND CONFIRMED
BY 12Z REGIONAL SOUNDINGS...THE AIR MASS REMAINS VERY MOIST WITH
PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES. ALSO LATEST 0-6KM
SHEAR APPEARS QUITE WEAK...WHICH SHOULD SUPPORT SLOW MOVING STORMS
CAPABLE OF VERY HEAVY RAINFALL. SEVERAL INCHES OF RAIN WILL BE
POSSIBLE WITH SLOW MOVING STORMS...WITH THE HEAVIEST RAINFALL WITH
GREATEST COVERAGE ACROSS THE NORTHERN HALF OF THE FORECAST AREA. A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR THESE LOCATIONS TO ACCOUNT
FOR THE POTENTIAL HEAVY RAINFALL IN SHORT DURATIONS THAT COULD
LEAD TO FLASH FLOODING.

ALSO ANTICIPATING ADDITIONAL STORM DEVELOPMENT ALONG CONVECTIVE
OUTFLOW THAT HAS SPREAD SOUTH FROM THE EARLY MORNING MESOSCALE
CONVECTIVE SYSTEM (MCS). THIS BOUNDARY AND OTHER LEFT OVER
CONVECTIVE OUTFLOW BOUNDARIES FROM EARLIER CONVECTION WILL COMBINE
WITH INCREASING INSTABILITY TO RESULT IN INCREASING COVERAGE OF
STORMS OVER THE REMAINDER OF EAST ARKANSAS...SOUTHWEST
TENNESSEE...AND NORTH MISSISSIPPI. A FEW STRONGER STORMS CANNOT BE
RULED OUT WITH STRONG WIND GUSTS THIS AFTERNOON IN THESE AREAS
WHERE SOME SURFACE HEATING LEADS TO MODERATE INSTABILITY. IN
ADDITION...HEAVY RAINFALL AND ISOLATED FLASH FLOODING REMAINS A
POSSIBILITY...BUT COVERAGE APPEARS LOWER AS COMPARED TO FURTHER
NORTH. THEREFORE WILL LEAVE THESE AREAS OUT OF THE FLASH FLOOD
WATCH AT THIS TIME.

UPDATED ZONES...GRIDS...AND HWO WILL BE OUT SHORTLY.

JLH

PREV DISCUSSION... /ISSUED 246 AM CDT TUE AUG 6 2013/

DISCUSSION...

A LARGE MCS CURRENTLY OVER SOUTHERN MISSOURI AND SOUTHEAST KANSAS
IS ON TRACK TO PUSH INTO THE MIDSOUTH THIS MORNING. SOME OF THE
EMBEDDED THUNDERSTORMS COULD PRODUCE HEAVY RAIN THAT COULD LEAD TO
LOCALIZED FLASH FLOODING. PW/S WERE OBSERVED OFF THE 00Z LZK
SOUNDING TO BE AROUND 2.16 INCHES. THE CLOUDS AND CONVECTION FROM
THE MCS WILL KEEP TEMPERATURES BELOW NORMAL AGAIN TODAY. HAVE GONE
WAY BELOW GUIDANCE AND TRIED TO GO WITH SIMILAR CONDITIONS TO WHAT
OCCURRED YESTERDAY. EXPECT HIGHS AROUND 80 TO AS HIGH AS THE UPPER
80S.

EXPECT THE MCS TODAY WILL STABILIZE THE ATMOSPHERE THIS EVENING.
EXPECT LITTLE IF ANY CONVECTION TO OCCUR DURING THE EVENING HOURS.
WILL REDUCE POPS TO 20S. AFTER MIDNIGHT...EXPECT CONVECTION ALONG
A COLD FRONT THAT WILL BE LOCATED ROUGHLY ALONG THE I-70 CORRIDOR
IN MISSOURI TO MOVE SOUTHEAST AND CLIP PORTIONS OF WEST TENNESSEE
NEAR THE TENNESSEE RIVER. WILL HAVE A RANGE OF 60 POPS NEAR PARIS
TENNESSEE TO NO POPS NEAR CLARKSDALE MISSISSIPPI.

WEDNESDAY INTO THURSDAY NIGHT...COLD FRONT WILL DRIFT SOUTH AND
SHOULD BE LOCATED ROUGHLY ALONG THE MO/AR AND KY/TN BORDER. EXPECT
THE FRONT TO BE THE MAIN SOURCE OF THUNDERSTORM DEVELOPMENT
THROUGH THIS TIME PERIOD. HAVE BUMPED UP POPS ACROSS NORTHERN
PORTIONS OF THE CWA AS WELL AS SLIGHTLY LOWERED HIGH TEMPERATURES.
ELSEWHERE...CAN/T RULE OUT DIURNAL CONVECTION FIRING ACROSS NORTH
MISSISSIPPI ON WEDNESDAY OR THURSDAY AFTERNOONS AS THIS WILL BE
THE LOCATION THAT WOULD SEE THE BEST CHANCE OF SOME PEAKS OF SUN.
THE COMBINATION OF PEAK HEATING AND AN UNSTABLE ATMOSPHERE SOUTH
OF THE FRONT COULD LEAD TO A FEW STRONG TO SEVERE STORMS
DEVELOPING AS WELL.

FRIDAY THROUGH EARLY NEXT WEEK...HAVE MADE LITTLE CHANGE DURING
THIS TIME PERIOD AS COLD FRONT SHOULD PUSH INTO THE MIDSOUTH AND
BECOME NEARLY STATIONARY AS IT STRUGGLES TO PUSH SOUTH DUE TO THE
LOCATION OF THE UPPER RIDGE TO THE SOUTH. EXPECT CONTINUED CHANCES
FOR SHOWERS AND THUNDERSTORMS FROM FRIDAY INTO THE WEEKEND ALONG
THE FRONT. BY MONDAY...THE AREA COULD RETURN TO NORTHWEST FLOW
ALOFT AND BACK INTO A MCS PATTERN.

KRM

&&

.AVIATION...

REMNANTS OF ANOTHER MCS MOVING ACROSS THE MIDSOUTH ATTM WITH SCT
SHRAS KJBR-MKL. BEST CHANCE FOR TSRAS THIS AFTERNOON WILL BE AT KTUP
SO KEPT THE VCTS THERE. A NARROW BAND OF MVFR CIGS WILL IMPACT
KMEM-MKL THROUGH 20Z OTRW EXPECT VFR CONDS THIS AFTERNOON. QUIET
OVERNIGHT WITH VFR CONDS. ANOTHER MCS MAY MOVE INTO PORTIONS OF
WEST TN WED AM. ADDED AT VCTS AT KMKL STARTING AT 07/14Z. WINDS
WILL GENERALLY BE LIGHT SOUTHERLY GRADUALLY INCREASING TO 8-10 KTS
WED AM.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  83  74  92  77 /  60  30  30  10
MKL  80  74  89  73 /  90  50  50  40
JBR  82  73  91  74 /  90  30  30  50
TUP  89  72  91  75 /  60  30  40  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     GREENE-LAWRENCE-MISSISSIPPI-RANDOLPH.

MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-
     PEMISCOT.

MS...NONE.
TN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-GIBSON-HAYWOOD-HENDERSON-
     HENRY-LAKE-LAUDERDALE-MADISON-OBION-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Aug 6, 8:35 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
935 AM CDT TUE AUG 6 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-071645-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
935 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE TODAY.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THESE LOCATIONS AS SLOW
MOVING THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL WITH SEVERAL
INCHES OF RAINFALL POSSIBLE. THIS WILL LEAD TO AREAS OF FLASH
FLOODING WHERE HEAVY RAINFALL OCCURS.

FURTHER SOUTH ACROSS THE REMAINDER OF THE MID SOUTH...A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE WITH STRONG WIND GUSTS AND HEAVY
RAINFALL POSSIBLE. THESE STORMS WILL LIKELY REDEVELOP ALONG OLD
OUTFLOW BOUNDARIES. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE
WITH ANY OF THESE THUNDERSTORMS AS WELL...BUT COVERAGE SHOULD BE
LOWER AS COMPARED TO AREAS FURTHER NORTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDEX READINGS AROUND 105 DEGREES ARE POSSIBLE WEDNESDAY AND
THURSDAY AFTERNOONS ACROSS PORTIONS OF EAST CENTRAL ARKANSAS AND
NORTHWEST MISSISSIPPI.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE OFFICE IN MEMPHIS TENNESSEE.

JLH

The radar

The Columbus AFB radar (KGWX), 64 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
August 6, 12:55 PM CST to 1:00 PM CST
Where
Lee County, 1.49 mi E of Belden to 2.41 mi NNW of (Tup)lemons Arpt Tup
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.321, -88.794

Straight line winds knocked down several trees and overturned a tractor trailer at the Belden exit of U.S. Highway 78.

Thunderstorm Wind, Itawamba

When
August 6, 1:05 PM CST to 1:10 PM CST
Where
Itawamba County, 0.19 mi NW of Mantachie to 0.49 mi ESE of Mantachie
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.332, -88.503

Straight line winds knocked down a few road signs along with some large tree limbs just west of Mantachie.

Thunderstorm Wind, Monroe

When
August 6, 2:00 PM CST to 2:05 PM CST
Where
Monroe County, 3.47 mi SSW of Smithville to 3.11 mi NW of Hatley
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.026, -88.429

Straight line winds knocked down several trees along the county road between Smithville and Hatley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473786, 473787, 473789.